Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 13, NWS Riverton, WY

October 5, 2017Fremont County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Oct 5, 2017, 8:25 PM MDT for Fremont County, Park County, Wyoming. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 5, 2017, 8:25 PM MDT (02:25 UTC)
In effect from
Oct 6, 2017, 6:00 PM MDT
Expired
Oct 6, 2017, 1:54 PM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS75 KRIW 060225
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
825 PM MDT Thu Oct 5 2017

...High winds possible Friday night...

.Strong winds at mountain top level are likely to mix down into
the foothill areas Friday evening and continue into Saturday
morning before diminishing.

WYZ003-016-061200-
/O.NEW.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Cody, Meeteetse, and Dubois
825 PM MDT Thu Oct 5 2017

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from Friday evening through Saturday
morning. 

* TIMING...West winds expected to intensify Friday evening. High
  winds are possible through early Saturday morning.

* WINDS...West winds 30 to 40 mph with gusts near 60 mph are
  possible.  Locally higher gusts around Clark.

* IMPACTS...Strong crosswinds may pose a risk to high profile
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
917 
WWUS75 KRIW 060947
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
347 AM MDT Fri Oct 6 2017

...High winds possible Tonight across the Cody Foothills and the
Upper Wind River Basin...

.Strong winds at mountain top level are likely to mix down into
the Cody Foothills and the Upper Wind River Basin this evening 
and continue into Saturday morning before diminishing.

WYZ003-016-062200-
/O.CON.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Cody, Meeteetse, and Dubois
347 AM MDT Fri Oct 6 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* TIMING...West winds expected to intensify this evening. High
  winds are possible at times through Saturday morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph are 
  possible. Locally higher gusts around Clark. 

* IMPACTS...Strong crosswinds may pose a risk to high profile
  lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

TEAM RIVERTON/21
510 
WWUS75 KRIW 061954
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
154 PM MDT Fri Oct 6 2017

...High winds likely tonight across the Cody Foothills and the 
Upper Wind River Basin...

.Strong winds at mountain top level are likely to mix down into
the Cody Foothills and the Upper Wind River Basin this evening
and continue into Saturday morning before diminishing.

WYZ003-071000-
/O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/
/O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
154 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT
SATURDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 6 PM this evening to 9 AM MDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...West winds continuing to increase this evening. High 
  winds are possible at times through Saturday morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph. 

* IMPACTS...Strong crosswinds may pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ016-071000-
/O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/
/O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/
Upper Wind River Basin-
Including the city of Dubois
154 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT
SATURDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 6 PM this evening to 9 AM MDT
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...West winds continuing to increase this evening. High 
  winds are possible at times through Saturday morning. 

* WINDS...West winds 30 to 40 mph with gusts near 60 mph. 

* IMPACTS...Strong crosswinds may pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Oct 5, 1:59 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Oct 5, 1:59 PM MDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
159 PM MDT Thu Oct 5 2017

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM MDT Thu Oct 5 2017

Areas of rain and snow showers are expected tonight through
Friday morning most numerous over and near the mountains east
of the continental divide.  To the west some light mountain snow
showers will be possible mainly along the Continental divide
tonight and Friday morning.  Then dry weather with a warming trend
is expected through Saturday. Windy conditions are expected to
develop along and near the east slopes of the mountains increasing
through Sunday.  Areas of rain and snow showers will develop across
the north and spread south and east through Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 215 PM MDT Thu Oct 5 2017

The models continue to differ involving the strength of the upper
trough and positioning of the cold front across Wyoming by 00Z
Monday. The GFS/ECMWF models continue to indicate that light precip
will continue across the forecast area between Sunday and into early
Monday. Cold advection will also be occurring across the state in
the wake of the cold frontal passage on Sunday. Expect that high
temps will be a challenge Sunday with dropping temperatures likely
in some areas. Will continue with the timing that there will be at
least good chances for precip especially east of the Divide during
the Sunday evening-early Monday morning time period. Due to
continued cold advection during this time period, snow levels should
lower into the valleys and will trend closer toward the ECMWF model,
which has a slightly quicker ending to the snow compared to the
slower GFS model. The GFS model is slower in moving the frontal
boundary southeast of the state and keeps low level moisture/
southern stream energy into the central/southeast sections longer
into Monday. Will continue with decreasing precip chances through
the Monday morning hours as the system departs the region.

The long term models are indicating that the trough will shift well
east of the region by Tuesday with an increasing upper ridge will
move into the region. Will also continue with a dry time period and
warming trend with a southwest low level flow expected through the
end of the extended forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 215 PM MDT Thu Oct 5 2017

VFR conditions should be the rule across the region through the
forecast period. The trending still indicates that the cold front
will continue to shift east-southeast with time through the
evening/overnight time frame. Expect wind shifts to the northwest
overnight at most locations.  Due to some expected low level
moisture pooling along the cold front through this evening, will
keep in at least a VCSH mention especially along a KLND- KRIW to
KBYG line at or after 02Z tonight. The showers should decrease from
the southwest to northeast after 09z Friday. Generally VFR
conditions are expected even though there will be some scattered
lower clouds at around 2000 feet at RIW-CPR sites by after 10Z
Friday. Have increased winds and gusts at KBPI-KPNA- KRKS-CPR
generally after 16z Friday with few clouds to SKC conditions
expected.

&&

.FIRE WEATHER...
Issued AT 215 PM MDT Thu Oct 5 2017

Areas of rain and snow showers are expected tonight through
Friday morning most numerous over and near the mountains east
of the continental divide.  To the west some light mountain snow
showers will be possible mainly along the Continental divide
tonight and Friday morning.  Then dry weather with a warming trend
is expected through Saturday. Windy conditions are expected to
develop along and near the east slopes of the mountains increasing
through Sunday.  Areas of rain and snow showers will develop across
the north and spread south and east through Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Troutman
AVIATION...Troutman
FIRE WEATHER...Baker
Hazardous weather outlook, Oct 5, 3:44 AM MDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
344 AM MDT Thu Oct 5 2017

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
344 AM MDT Thu Oct 5 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

After 10 PM, isolated to scattered heavy snow showers could
impact portions of the Bighorn Mountains along and south of Powder
River Pass, as well as the Bridger Mountains. Localized significant
snow could occur above 7500 feet in those locations. Lower elevations
below 6500 feet will be all rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday night and Saturday...Strong to high wind possible across
the Cody Foothills. Elsewhere windy to very windy conditions are
expected.

Sunday and Monday...A strong cold front will sweep across the area
Sunday with snow levels lowering to valley floors by Sunday
evening. Snow accumulations are possible in the valleys and
basins before the storm system exits the area Sunday night or
Monday. Please stay tuned for further updates on the potential
storm system.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you!

In the hours before

Special weather statement, Oct 5, 7:19 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
719 PM MDT Thu Oct 5 2017

WYZ012-014>016-061100-
Teton and Gros Ventre Mountains-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-
Including the city of Dubois
719 PM MDT Thu Oct 5 2017

...A Few Inches of Snow in the Mountains Tonight...

An upper level pressure system will move across the area
overnight. Snow showers will become more numerous over the
mountains with 2 to 4 inches of accumulation expected over the
northern Wind River Range and Gros Ventre ranges overnight,
including the Togwotee Pass area. Locally higher amounts are
possible.

Hunters and campers should be prepared for cold, wet
weather with limited visibility in snowfall through early Saturday
morning.

WYZ007>009-061100-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-
719 PM MDT Thu Oct 5 2017

...A Few Inches of Snow in the Mountains Tonight...

An upper level pressure system will move across the area
overnight. Snow showers will become more numerous over the
mountains with 2 to 4 inches of accumulation expected over and
south of Powder River Pass. Locally higher amounts are possible.

Hunters and campers should be prepared for cold, wet
weather with limited visibility in snowfall through sunrise
Saturday morning.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:19 AM MDTSpecial Weather StatementRIWJohnson26 min
Oct 6, 1:45 AM MDTSpecial Weather StatementRIWJohnson30 min
Oct 6, 2:47 AM MDTSpecial Weather StatementRIWJohnson28 min
Oct 6, 1:54 PM MDTHigh Wind WarningRIWFremont, Park15 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.